MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230W-06
Medical Device Problem Code No Device Output (1435)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.Upon visual inspection, the first white reload appeared to be unused and unfired.The reload was found to have missing staples.Due to the missing staples, detached fragments were observed.Advance failure analysis confirmed initial findings.It was observed that the reload was return with missing staples.Specifically, 2 proximal staples were absent from their designated pockets.No damage to the cartridge material was observed.The reload was not fired.Based on the missing staples at the proximal end, it is likely that during the reload installation process the installation tool was not used or became separated from the reload body during the process.This likely resulted in improper alignment of the reload tail within the instrument channel.The cartridge is design to have its two halves inserted on either side of the knife track.However, if the alignment within the channel is incorrect or if extreme angles of insertion are used, interaction with the channel or knife track of the instrument may result in a partial deployment of proximal pushers.The missing staples are attributed to the user.Proper use of the installation tool ensures correct alignment of the reload within the instrument channel and prevents staples from deploying prematurely.The second curved-tip sureform stapler 30 white reload accessory instrument has been returned and evaluated by the failure analysis (fa) team.The returned part was returned with a part failed component as an incidental return.The reload was returned with no reported issue.Upon visual inspection, the reload appeared to be unused and unfired.The reload was found to have a missing switch.The switch measured approximately 3.68mm x 1.70mm in size.Due to the missing a switch, a detached fragment was observed.The reload was found to have a missing staple.Due to the missing staple, a detached fragment was observed.The reload was found to have cartridge damage on the tail part of the reload.The curved-tip sureform stapler 30 instrument has been returned and evaluated by the failure analysis (fa) team.Failure analysis investigations confirmed but did not replicate the customer reported complaint.The instrument was found to have multiple reload recognition failures based on log review."no valid reload detected" and "lockout detected" were observed for the 1st and 2nd installs.Due to the returned condition of the instrument, functional testing was unable to be performed.Based on log review, the instrument was able to successfully clamp, fire, and unclamp for the 3rd install.No firing failures were observed.Additional observation not reported by site: visual inspection was performed and the instrument was found to have a lodged component in the instrument's reload channel.As a result, a reload is unable to be installed properly.
 
Event or Problem Description
It was reported that during a da vinci-assisted nephrectomy surgical procedure, the curved-tip sureform stapler 30 instrument did not recognize a new reload as new.The system displayed the reload was a reused reload.The user loaded the curved-tip sureform stapler 30 instrument with a new reload and attempted to fire, but the curved-tip sureform stapler 30 instrument partially fired and generated an error message that the tissue was too thick.The user completed the procedure and no known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the initial report was unable to provide any additional information about the reported event.
 
Additional Manufacturer Narrative
Initial findings were confirmed by advanced failure analysis for the stapler instrument.The instrument logs were pulled and the instrument was found to have experienced two reload recognition failure on the first installs during the procedure.The instrument was then successfully installed and fired.The firing failed at ~27% completion with a peak force value of 599 n.Visual and physical inspection was performed.There was a visible lodged component in the knife slot that was confirmed to be a fragment of a switch from a reload.Additionally, the knife on the driver had damage likely from the interaction with the switch component.There was no damage observed to the wedge.The root cause of failures in the field is related to the lodged switch fragment, which is attributed to improper reload installation.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22582874
Report Number2955842-2025-30854
Device Sequence Number11887594
Product Code GDW
UDI-Device Identifier10886874121921
UDI-Public(01)10886874121921(10)NA
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230W-06
Device Catalogue Number48230W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/26/2025
Supplement Date Received by Manufacturer08/18/2025
Initial Report FDA Received Date07/23/2025
Supplement Report FDA Received Date09/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown